Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 86, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 24, 1996, 4:47 PM EDT for Orange County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1996, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 24, 1996, 5:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:00 PM EDT | Thunderstorm Wind | Winter Park, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2209 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 242047 SVRMLB FLC095-242145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 447 PM EDT MON JUN 24 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...ORANGE COUNTY AT 445 PM...DOPPLER RADAR SHOWED A DEVELOPING SEVERE THUNDERSTORM ENTERING ORANGE COUNTY NEAR MAITLAND. THIS STORM WILL AFFECT MAITLAND AND WINTER PARK THROUGH 545 PM. THIS THUNDERSTORM PRODUCED MARBLE SIZED HAIL IN CASSELBERRY AS IT PASSED THROUGH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:44 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 24, 2:44 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 244 PM EDT MON JUN 24 1996 FEW RW/TRW OVER CWA PRESENTLY AND AS SEABREEZE BOUNDARY DRIFTS INLAND COVERAGE SHOULD INCREASE THROUGH INLAND SECTIONS DURING THE LATE AFTERNOON. WEAK ELY WIND COMPONENT THROUGH MID LEVELS HELPING RW/TRW MOVE TOWARD W COAST TODAY WILL BECOME NWLY BY WED AS MID/UPPER TROF MOVES OFF MID ATLANTIC COAST...SO TRW WILL AGAIN MOVE TOWARD E COAST. RW/TRW COVERAGE SHOULD BE SCT TUES AND WED AND ALONG WITH SEABREEZE BOUNDARY CONVERGENCE...ACTIVITY MAY ALSO FOCUS ALONG LOW LEVEL BOUNDARY THAT WILL EXTEND THROUGH NC PART OF STATE. NGM/AVN BOTH SHOW SLOW TREND UPWARD IN POPS TUES THRU WED AND PREFER VALUES CLOSER TOB FWC. MORE HOT TEMPS IN STORE NEXT COUPLE OF DAYS WITH HIGH DEW POINT TEMPS AGAIN PUTTING AFTERNOON HEAT INDICES ABOVE 100 DEGREES. MORE FOG EXPECTED AGAIN LATE TONIGHT AND HAVE INDICATED THIS IN THE AVIATION FORECASTS. GLITTO
In the hours before
Special weather statement, Jun 24, 11:03 AM EDT, 5 hours 44 minutes before
FLZ041-044>047-053-054-058-059-064-501-241730- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1102 AM EDT MON JUN 24 1996 ...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON... AS LOW LEVEL MOISTURE AND INSTABILITY COMBINE WITH AFTERNOON HEATING ...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A FEW STORMS WILL START TO FORM ALONG THE SEABREEZE BOUNDARY NEAR THE EAST COAST DURING THE EARLY AFTERNOON. AS THE BOUNDARY DRIFTS SLOWLY INLAND THROUGH THE MID AND LATE AFTERNOON...STORMS WILL BECOME SCATTERED OVER INTERIOR SECTIONS AND BEGIN TO DECREASE NEAR THE COAST. THE PRIMARY THREATS FROM STORMS THIS AFTERNOON WILL BE CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS ABOVE 40 MPH AND POSSIBLY HAIL. MARINE OUTLOOK...A FEW THUNDERSTORMS WILL DRIFT SOUTHWEST OVER THE COASTAL WATERS THIS AFTERNOON AND A FEW STORMS ARE ALSO EXPECTED TO DEVELOP OVER THE INTRACOASTAL WATERS THROUGH EARLY AFTERNOON. STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS...AND LOCALLY ROUGH SEAS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. GLITTO
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.